Nevada, 2009Winter Storm in Nevada, January 24 to 25, 2009
January 24 to 25, 2009 · NWS LKN · 2 events in 2 counties and zones
A winter storm brought heavy snow on the order of 6 to 10 inches across portions of White Pine county and the Ruby Mountains and East Humboldt Range.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm brought heavy snow on the order of 6 to 10 inches across portions of White Pine county and the Ruby Mountains and East Humboldt Range.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Jan 24, 2:39 PM PST, 2 hours 21 minutes earlier.
Area forecast discussion, Jan 24, 2:39 PM PST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
239 PM PST SAT JAN 24 2009
.SYNOPSIS...SCATTERED SHOWERS WILL CONTINUE THROUGH TONIGHT AHEAD
OF AN APPROACHING COLD FRONT. THE SNOW LEVEL WILL LOWER TO VALLEY
FLOORS ACROSS NORTHERN NEVADA TONIGHT AND ACROSS CENTRAL NEVADA ON
SUNDAY AS THE COLD FRONT MOVES THROUGH. SNOW WILL CONTINUE
ON-AND-OFF THROUGH SUNDAY INTO SUNDAY EVENING...BEFORE DISSIPATING
SUNDAY NIGHT. A FEW INCHES OF SNOW WILL BE POSSIBLE IN THE
VALLEYS...WITH SEVERAL INCHES POSSIBLE IN THE HIGHER MOUNTAINS.
THERE IS THE POTENTIAL FOR HEAVY SNOW OVER EAST CENTRAL NEVADA
SUNDAY NIGHT INTO MONDAY.
&&
.SHORT TERM...SCATTERED SHOWERS WILL CONTINUE ACROSS THE FORECAST
THROUGH TONIGHT AHEAD OF A COLD FRONT. THIS COLD FRONT WILL MOVE
INTO NW NV AROUND 12Z SUNDAY...THEN PUSH SOUTH AND EAST ACROSS OUR
CWA THROUGH THE DAY...BEFORE REACHING THE SE CORNER OF OUR CWA
AROUND 00Z MONDAY. SNOW LEVELS WILL BE SLOWLY COMING DOWN TONIGHT
AS COLDER AIR ALOFT ASSOCIATED WITH THE COLD FRONT BEGINS TO MOVE
IN. SNOW LEVELS WILL DROP TO THE VALLEY FLOORS OVER NORTHERN NV
LATE TONIGHT...THEN TO THE LOWEST VALLEYS FLOORS OF CENTRAL NV BY
LATE SUNDAY MORNING. MODELS HINTING AT SOME DECENT FRONTOGENESIS
ACROSS HUMBOLDT COUNTY/NW ELKO COUNTY SUNDAY MORNING...BUT THEN IT
WANES AS THE FRONT DRIFTS SOUTH AND EAST THROUGH THE DAY.
OVERALL...EXPECTING 1 TO 3 INCHES OF SNOW ACROSS THE VALLEYS OF
NORTHERN AND CENTRAL NV THROUGH SUNDAY EVENING. SOME OF THE HIGHER
VALLEYS OF NORTHERN ELKO COUNTY...INCLUDING PLACES LIKE TUSCARORA
AND WILDHORSE...MAY PICK UP AS MUCH AS 4 INCHES BUT NOT EXPECTING
SNOW AMOUNTS OF 3 INCHES OR MORE TO BE WIDESPREAD ENOUGH TO
WARRANT A WINTER WEATHER ADVISORY.
DRIER AIR MOVING INTO NORTHERN NV BY SUNDAY EVENING/NIGHT WILL PUT
AN END TO ANY SIGNIFICANT SNOW SHOWERS ACROSS THE NORTH.
HOWEVER...WITH A COLD UPPER LOW STILL MOVING OVERHEAD INTO
MONDAY...EXPECTING ISOLATED SNOW SHOWERS TO LINGER ACROSS THE
NORTH. WITH THIS UPPER LOW DROPPING SOUTHWARD SUNDAY
NIGHT/MONDAY...EXPECTING A STRONG DEFORMATION ZONE TO SET UP
ACROSS NE NYE COUNTY OVER INTO WHITE PINE COUNTY. THE POTENTIAL
EXISTS FOR HEAVY SNOW UNDERNEATH THIS DEFORMATION ZONE FROM
SUNDAY EVENING THROUGH MONDAY EVENING...ESPECIALLY ALONG AND SOUTH
OF HIGHWAY 6 AND HIGHWAY 50 INCLUDING GREAT BASIN NATIONAL PARK.
QPF AMOUNTS ARE CONSISTENT WITH MOST LOCATIONS ACROSS SE WHITE PINE
COUNTY AND NE NYE COUNTY PICKING UP BETWEEN 5 AND 10 INCHES OF
SNOW WITH UP TO 18 INCHES POSSIBLE ABOVE 7500 FEET. DUE TO GOOD
MODEL CONSISTENCY AND COORDINATION WITH VEF...WILL GO AHEAD AND
ISSUE A WINTER STORM WATCH FOR HEAVY SNOW STARTING SUNDAY EVENING
IN THESE AREAS.
EXPECTING DAYTIME TEMPS TO DROP BACK BELOW NORMAL DUE TO THE COLD
UPPER LEVEL MOVING THROUGH THE REGION MONDAY AND TUESDAY.
.LONG TERM...TUESDAY NIGHT THROUGH NEXT SATURDAY. DIRTY RIDGE
BUILDS INTO CWA THROUGH THE PERIOD. ECMWF AND GFS IN GENERALLY
GOOD AGREEMENT... EXCEPT ECMWF HAS MORE OF A H5 NORTHERLY FLOW
THAN GFS ON DAY 6 AND DAY 7. WITH EITHER SOLUTION CWA LOOKS
DRY...EXCEPT PERHAPS LIGHT SNOW SHOWERS OVER EXTREME NORTHEAST
NEVADA AS SEVERAL WEAK SHORTWAVES ON THE FRONT SIDE OF THE RIDGE
CLIP THIS AREA. HAVE KEPT OVERNIGHT LOWS A FEW DEGREES LOWER IN
THE VALLEYS THAN MOS AS DURING THIS PERIOD SURFACE INVERSIONS AND
ANY NEW SNOW COVER SHOULD KEEP HELP HOLD MIN TEMPERATURES DOWN. &&
.AVIATION...A COLD FRONT WILL MOVE ACROSS NORTHERN NEVADA OVERNIGHT
WITH RAIN SHOWERS DEVELOPING THIS EVENING. RAIN WILL CHANGE TO SNOW
IN NORTHERN HUMBOLDT COUNTY BY MIDNIGHT AND AFTER MIDNIGHT REST
OF THE NORTHERN ZONES...AND BY SUNDAY AFTERNOON SOUTHERN ZONES.
CIGS EXPECTED TO FALL TO BELOW 1,000 FEET THIS EVENING WITH
VISIBILITY BELOW 2 MILES...MAINLY ASSOCIATED WITH THE PASSAGE OF
THE COLD FRONT. &&
.LKN WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM SUNDAY EVENING THROUGH MONDAY EVENING FOR
NVZ013-035.
&&
99/87
Hazardous weather outlook, Jan 24, 3:47 PM PST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
347 PM PST SAT JAN 24 2009
NVZ013-030>037-251500-
NORTHERN NYE COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
347 PM PST SAT JAN 24 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND CENTRAL NEVADA.
.DAY ONE...TONIGHT
SCATTERED SHOWERS WILL CONTINUE ACROSS THE REGION THROUGH TONIGHT.
SNOW LEVELS WILL LOWER TO THE VALLEY FLOORS ACROSS NORTHERN NEVADA
LATE TONIGHT AHEAD OF AN APPROACHING COLD FRONT. CENTRAL NEVADA
SNOW LEVELS WILL RUN BETWEEN 6000 AND 6500 FEET. VALLEY SNOW
ACCUMULATIONS OVERNIGHT WILL RANGE FROM A FRESH COATING UP TO AN
INCH...WITH THE HIGHEST MOUNTAINS SEEING A FEW INCHES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A STRONG COLD FRONT WILL MOVE THROUGH NORTHERN AND CENTRAL NEVADA
ON SUNDAY...CAUSING SNOW TO FALL ACROSS THE REGION. RAIN MAY MIX WITH
SNOW OVER CENTRAL NEVADA THROUGH EARLY AFTERNOON BEFORE CHANGING
TO ALL SNOW. TOTAL SNOW ACCUMULATIONS IN MOST VALLEY LOCATIONS
WILL RANGE FROM 1 TO 3 INCHES THROUGH SUNDAY EVENING WITH UP TO 4
INCHES POSSIBLE IN THE HIGHER VALLEYS OF NORTHERN ELKO COUNTY. THE
RUBY MOUNTAINS AND EAST HUMBOLDT RANGE COULD SEE UP TO 6 INCHES.
THERE IS THE POTENTIAL FOR A MAJOR WINTER STORM OVER EAST-CENTRAL
NEVADA SUNDAY EVENING THROUGH MONDAY. EARLY INDICATIONS SHOW
BETWEEN 5 AND 10 INCHES OF SNOW POSSIBLE ACROSS SOUTHEASTERN WHITE
PINE COUNTY AND NORTHEASTERN NYE COUNTY...WITH 12 TO 18 INCHES OF
SNOW POSSIBLE IN THE MOUNTAINS ABOVE 7500 FEET. THE HEAVIEST AMOUNTS
WILL MOST LIKELY BE ALONG AND SOUTH OF HIGHWAY 50 AND HIGHWAY
6...INCLUDING GREAT BASIN NATIONAL PARK.
QUIET WEATHER WILL RETURN TO THE REGION FROM TUESDAY THROUGH THE
END OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT SNOWFALL MEASUREMENTS ACCORDING TO STANDARD
OPERATING PROCEDURE.
JM
Winter Storm, White Pine
- When
- January 24, 5:00 PM PST to January 25, 7:00 AM PST
- Where
- White Pine forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.442, -114.902 (the zone’s center; the record gives no point)
Snowfall reports received from White Pine county included 6 inches at Ely, Ruth, and Great Basin National Park.
Winter Storm, Ruby Mountains/E Humboldt Range
- When
- January 25, 12:30 AM PST to 5:00 PM PST
- Where
- Ruby Mountains/E Humboldt Range forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.294, -115.130 (the zone’s center; the record gives no point)
Snotel sites reported around 8 inches of new snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold in Illinois, January 24 to 25, 20092 deaths · 2 events
- Cold in Wisconsin, January 24, 20092 deaths · 2 events
- Tornado in California, January 24, 2009$100,000 · EF0 · 1 event
- Lake-Effect Snow in New York, January 24 to 27, 2009$65,000 · 3 events
- Cold in Wisconsin, January 24, 200912 events
- Winter Storm and Winter Weather in Wyoming, January 24 to 26, 20099 events
- Extreme Cold in Maine, January 24 to 25, 20096 events
- Winter Weather in Nebraska, January 24 to 26, 20094 events
- Winter Storm in Colorado, January 24 to 25, 20092 events
- Winter Storm and Heavy Snow in Idaho, January 24 to 25, 20092 events
- Winter Storm in Montana, January 24 to 25, 20092 events
- Extreme Cold in Montana, January 24 to 25, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142556, 142557.